Research article Special Issues

Long-time dynamics of an epidemic model with nonlocal diffusion and free boundaries

  • Received: 26 February 2021 Revised: 13 September 2021 Accepted: 15 November 2021 Published: 04 January 2022
  • In this paper, we consider a reaction-diffusion epidemic model with nonlocal diffusion and free boundaries, which generalises the free-boundary epidemic model by Zhao et al. [1] by including spatial mobility of the infective host population. We obtain a rather complete description of the long-time dynamics of the model. For the reproduction number $ R_0 $ arising from the corresponding ODE model, we establish its relationship to the spreading-vanishing dichotomy via an associated eigenvalue problem. If $ R_0 \le 1 $, we prove that the epidemic vanishes eventually. On the other hand, if $ R_0 > 1 $, we show that either spreading or vanishing may occur depending on its initial size. In the case of spreading, we make use of recent general results by Du and Ni [2] to show that finite speed or accelerated spreading occurs depending on whether a threshold condition is satisfied by the kernel functions in the nonlocal diffusion operators. In particular, the rate of accelerated spreading is determined for a general class of kernel functions. Our results indicate that, with all other factors fixed, the chance of successful spreading of the disease is increased when the mobility of the infective host is decreased, reaching a maximum when such mobility is 0 (which is the situation considered by Zhao et al. [1]).

    Citation: Ting-Ying Chang, Yihong Du. Long-time dynamics of an epidemic model with nonlocal diffusion and free boundaries[J]. Electronic Research Archive, 2022, 30(1): 289-313. doi: 10.3934/era.2022016

    Related Papers:

  • In this paper, we consider a reaction-diffusion epidemic model with nonlocal diffusion and free boundaries, which generalises the free-boundary epidemic model by Zhao et al. [1] by including spatial mobility of the infective host population. We obtain a rather complete description of the long-time dynamics of the model. For the reproduction number $ R_0 $ arising from the corresponding ODE model, we establish its relationship to the spreading-vanishing dichotomy via an associated eigenvalue problem. If $ R_0 \le 1 $, we prove that the epidemic vanishes eventually. On the other hand, if $ R_0 > 1 $, we show that either spreading or vanishing may occur depending on its initial size. In the case of spreading, we make use of recent general results by Du and Ni [2] to show that finite speed or accelerated spreading occurs depending on whether a threshold condition is satisfied by the kernel functions in the nonlocal diffusion operators. In particular, the rate of accelerated spreading is determined for a general class of kernel functions. Our results indicate that, with all other factors fixed, the chance of successful spreading of the disease is increased when the mobility of the infective host is decreased, reaching a maximum when such mobility is 0 (which is the situation considered by Zhao et al. [1]).



    加载中


    [1] M. Zhao, Y. Zhang, W.-T. Li, Y. Du, The dynamics of a degenerate epidemic model with nonlocal diffusion and free boundaries, J. Diff. Equ., 269 (2020), 3347–3386. https://doi.org/10.1016/j.jde.2020.02.029 doi: 10.1016/j.jde.2020.02.029
    [2] Y. Du, W. Ni, Semi-wave, traveling wave and spreading speed for monostable cooperative systems with nonlocal diffusion and free boundaries, (2020), arXiv: 2010.01244.
    [3] V. Capasso, S. L. Paveri-Fontana, A mathematical model for the 1973 cholera epidemic in the European Mediterranean region, Revue d'epidemiologie et de sante publique, 27 (1979), 121–132.
    [4] V. Capasso, L. Maddalena, Convergence to equilibrium states for a reaction-diffusion system modelling the spatial spread of a class of bacterial and viral diseases, J. Math. Biol., 13 (1981/82), 173–184. https://doi.org/10.1007/BF00275212
    [5] I. Ahn, S. Baek, Z. Lin, The spreading fronts of an infective environment in a man-environment-man epidemic model, Appl. Math. Model., 40 (2016), 7082–7101. https://doi.org/10.1016/j.apm.2016.02.038 doi: 10.1016/j.apm.2016.02.038
    [6] L. I. Rubinšteĭn, The Stefan Problem, American Mathematical Soc., Providence, RI, 1971.
    [7] Y. Du, Z. Lin, Spreading-vanishing dichotomy in the diffusive logistic model with a free boundary, SIAM J. Math. Anal., 42 (2010), 377–405. https://doi.org/10.1137/090771089 doi: 10.1137/090771089
    [8] M. Zhao, W.-T. Li, W. Ni, Spreading speed of a degenerate and cooperative epidemic model with free boundaries, Discrete Contin. Dyn. Syst. B, 25 (2020), 981–999. https://doi.org/10.3934/dcdsb.2019199 doi: 10.3934/dcdsb.2019199
    [9] J.F. Cao, Y. Du, F. Li, W.T. Li, The dynamics of a Fisher-KPP nonlocal diffusion model with free boundaries, J. Funct. Anal., 277 (2019), 2772–2814. https://doi.org/10.1016/j.jfa.2019.02.013 doi: 10.1016/j.jfa.2019.02.013
    [10] R. Wang, Y. Du, Long-time dynamics of a diffusive epidemic model with free boundaries, Discrete Contin. Dyn. Syst.Ser. B, 26 (2021), 2201–2238. https://doi.org/10.3934/dcdsb.2020360 doi: 10.3934/dcdsb.2020360
    [11] W.B. Xu, W.-T. Li, S. Ruan, Spatial propagation in an epidemic model with nonlocal diffusion: The influences of initial data and dispersals, Sci. China Math., 63 (2020), no. 11, 2177–2206. https://doi.org/10.1007/s11425-020-1740-1 doi: 10.1007/s11425-020-1740-1
    [12] C. Hu, Y. Kuang, B. Li, H. Liu, Spreading speeds and traveling wave solutions in cooperative integral-differential systems, Discrete Contin. Dyn. Syst. Ser. B, 20 (2015), 1663–1684. https://doi.org/10.3934/dcdsb.2015.20.1663 doi: 10.3934/dcdsb.2015.20.1663
    [13] J. Fang, X-Q. Zhao, Monotone wavefronts for partially degenerate reaction-diffusion systems, J. Dyn. Differ. Equ., 21 (2009), 663–680. https://doi.org/10.1007/s10884-009-9152-7 doi: 10.1007/s10884-009-9152-7
    [14] B. Li, H. F. Weinberger, M. A. Lewis, Spreading speeds as slowest wave speeds for cooperative systems, Math. Biosci., 196 (2005), 82–98. https://doi.org/10.1016/j.mbs.2005.03.008 doi: 10.1016/j.mbs.2005.03.008
    [15] X.-Q. Zhao, W. Wang, Fisher waves in an epidemic model, Discrete Contin. Dyn. Syst. Ser. B, 4 (2004), 1117–1128. https://doi.org/10.3934/dcdsb.2004.4.1117 doi: 10.3934/dcdsb.2004.4.1117
    [16] Y. Du, W. Ni, Analysis of a West Nile virus model with nonlocal diffusion and free boundaries, Nonlinearity, 33 (2020), 4407–4448. https://doi.org/10.1088/1361-6544/ab8bb2 doi: 10.1088/1361-6544/ab8bb2
    [17] X. X. Bao, W. Shen, Criteria for the existence of principal eigenvalues of time periodic cooperative linear systems with nonlocal dispersal, Proc. Amer. Math. Soc., 145 (2017), 2881–2894. https://doi.org/10.1090/proc/13602 doi: 10.1090/proc/13602
    [18] Y. Du, F. Li, M. Zhou, Semi-wave and spreading speed of the nonlocal Fisher-KPP equation with free boundaries, J. Math. Pure Appl., 154 (2021), 30–66. https://doi.org/10.1016/j.matpur.2021.08.008 doi: 10.1016/j.matpur.2021.08.008
  • Reader Comments
  • © 2022 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0)
通讯作者: 陈斌, bchen63@163.com
  • 1. 

    沈阳化工大学材料科学与工程学院 沈阳 110142

  1. 本站搜索
  2. 百度学术搜索
  3. 万方数据库搜索
  4. CNKI搜索

Metrics

Article views(1452) PDF downloads(196) Cited by(3)

Article outline

Other Articles By Authors

/

DownLoad:  Full-Size Img  PowerPoint
Return
Return

Catalog